Alert archive / Michigan / Frost Advisories in 2022
Frost Advisory 3, NWS Gaylord, MI
NWS Gaylord, MI issued this frost advisory at May 23, 2022, 2:31 PM EDT for 19 counties in Michigan. It took effect at May 24, 2022, 2:00 AM EDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2022, 2:31 PM EDT (18:31 UTC)
- In effect from
- May 24, 2022, 2:00 AM EDT
- Expired
- May 24, 2022, 8:00 AM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Charlevoix County, MI, Cheboygan County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -69 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
177 WWUS73 KAPX 231831 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 231 PM EDT Mon May 23 2022 MIZ016>018-021>024-027>030-032>036-041-042-099-240245- /O.NEW.KAPX.FR.Y.0003.220524T0600Z-220524T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon- Ogemaw-Iosco-Gladwin-Arenac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, Standish, and Charlevoix 231 PM EDT Mon May 23 2022 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures as low as 33 will result in frost formation late tonight into early Tuesday morning. * WHERE...Most of Northern Lower Michigan. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
1 follow-up statement
189 WWUS73 KAPX 240109 NPWAPX URGENT - WEATHER MESSAGE National Weather Service Gaylord MI 909 PM EDT Mon May 23 2022 MIZ016>018-021>024-027>030-032>036-041-042-099-240915- /O.CON.KAPX.FR.Y.0003.220524T0600Z-220524T1200Z/ Emmet-Cheboygan-Presque Isle-Antrim-Otsego-Montmorency-Alpena- Kalkaska-Crawford-Oscoda-Alcona-Wexford-Missaukee-Roscommon- Ogemaw-Iosco-Gladwin-Arenac-Charlevoix- Including the cities of Petoskey, Cheboygan, Rogers City, Mancelona, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, Standish, and Charlevoix 909 PM EDT Mon May 23 2022 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT TUESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of Northern Lower Michigan. * WHEN...From 2 AM to 8 AM EDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this frost advisory went out at May 23, 1:00 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 23, 1:00 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 100 PM EDT Mon May 23 2022 .UPDATE... Issued at 957 AM EDT Mon May 23 2022 Large area of strong high pressure is centered directly over Wisconsin and Michigan this morning...resulting in mainly clear skies across much of both states. After a frosty start for much of our area...patchy early morning fog has lifted and temps are warming thru the 40s and into the 50s...on their way up to afternoon highs in the lower 60s for most of our area. Expect nearly full sun today with winds out of the north AOB 10 kts. Enjoy the sunshine! && .NEAR TERM...(Today through Tonight) Issued at 328 AM EDT Mon May 23 2022 ...Chilly again tonight... High Impact Weather Potential...Frost possible tonight, especially ne lower MI. Surface high pressure is advancing east across WI. This high moves overhead this morning, and then stalls. Aloft, 500mb troffing is seen over the Rockies and high plains, with ridging off the east coast. We have wsw flow in place at 500mb in northern MI. Our airmass remains somewhat cool for late May, but quite dry. This will become more evident today, as diurnal heating/mixing go to work on shallow marine moisture. A fog/stratus deck has been slowly growing over parts of Cheboygan and Presque Isle Cos. Otherwise, some mid clouds are seen in parts of nw lower MI. The fog/stratus will aggressively mix out this morning. Patchy mid- clouds will linger, mainly near and south of a TVC-Tawas line. But otherwise, more sun than yesterday, which will contribute to somewhat milder temps. For land management/fire wx types, RH values will be near critical thresholds, though temps and winds will be well short. Tonight, convection will be increasing in the central plains, as upper troffing eases eastward. Mid and high clouds will make a bit more of a push back into the sw half of the forecast area. Between warmer daytime temps and a bit more cloud cover, temps should not drop as far as this morning. That said, winds are still light, and a dry BL will be conducive to temp falls through thinner spots in the cloud cover. Patchy-to-areas of frost are expected in ne lower MI. A frost advisory seem likely to be needed, mainly along and east of I-75. Given frost/freeze headlines are ongoing for this morning, will not issue any new advisories at this time. Max temps today mainly near 60f to the lower 60s. Lows tonight in the 30s to around 40f. && .SHORT TERM...(Tuesday through Wednesday) Issued at 328 AM EDT Mon May 23 2022 High Impact Weather Potential: Monitoring potential for locally heavy rainfall Wednesday into Wednesday night... Pattern Synopsis/Forecast: Last 24-48 hours has seen the upper level pattern across the CONUS and points upstream through the north central Pacific become less amplified with time. Niblet of energy in the northern stream of the flow dug into the Upper Great Lakes, drawing seasonably cool air (and frost/freeze concerns) into the region to wrap up an eventful weekend. Tail end of a 120+kt jet moving by to our north tonight, though bulk of the upper level divergence with this feature remains to our south across the Ohio Valley, where cloud cover/moisture is more abundant (we are sitting pretty under subsidence, evident as a spiffy dry slot on WV imagery...allowing some showery activity trekking in with the trough axis to die off relatively quickly). Troughing remains in place over the Gulf as of 0z/22....with a surface low over NE Alabama and also just off the coast of the Florida Panhandle...with a surface cold front extending from Louisiana up through the Appalachians and along the New England coast...more or less along the warm side of the BCZ aloft. Upstream...surface high pressure encompasses the majority of the central CONUS and Midwest beneath height falls aloft...as a niblet of energy sliding down into the Rockies leads to a surface low over central Wyoming. Some semblance of a surface boundary is noted across the northern Canadian Prairies, nearing the south side of Hudson Bay for the eastern extent....associated with some niblets of energy sliding by in the northern stream. Further upstream...as smidgen of ridging slides into the Pacific Northwest behind the aforementioned Rockies niblet...broad upper low is attempting to split a bit, setting up some energy in the Gulf of Alaska but also hanging back south of the Aleutians...with some semblance of ridging trying to develop south of this, along with a 140+ kt upper level jet max. Going forward...will look for surface high pressure to drift overhead...as slight upper level ridging slides into the region. Niblet of energy in the Rockies attm begins to slide eastward, uneventfully scraping by our northern regions through Monday night and Tuesday. Longer-wave troughing holds on a little longer across the western US as additional niblet energy dives into the back of the trough...allowing for this troughing to deepen across the central Plains going into Tuesday. This should drive surface cyclogenesis across this same region...as well as amplifying the downstream ridge over the Great Lakes. As the surface system lifts northnortheastward along the baroclinic zone...will look for a tightening pressure gradient along with isentropic ascent...indicating something of a dreary/wet day for northern Michigan, as a warm front lifts into the region later Wednesday into Wednesday night. Some uncertainty still remains in the exact evolution/timing of this system...which will have some impact on things like temperature and winds...if not precipitation as well. Primary Forecast Concerns: Winds through the period...low afternoon RHs Tuesday?...rain/storm potential through the period...including heavy rain potential...? Winds for most of the day Tuesday across the area should be relatively unassuming, with even some potential for lake breeze development during the afternoon, as things should remain pretty light overall for most of the day...though we should start to get into more of an easterly component late in the day into Tuesday night as the surface low lifts northward from the central Plains/Mid- MS Valley. Some uncertainty in how quickly the surface low heads north toward us will lead to some uncertainty in how quickly the winds will pick up...but will ultimately look for winds to pick up with time Tuesday night into Wednesday. It should become a little on the breezy order Wednesday into Wednesday night as the surface low passes by to our west (as it appears to attm...but will have to monitor this going forward). Strongest winds may be later Wednesday into Wednesday evening...assuming the current forecast holds...with increasing uncertainty with time in how strong winds remain, depending on where the surface low tracks beyond Wednesday night. Earlier in the day Wednesday, there are some signals we could mix up toward 5kft or so, which could bring down some 20+kt winds...though as stronger winds move in aloft, there are signals for warm advection aloft to outpace surface heating/mixing...such that we may not be able to mix down much of the stronger winds (even 30- 40+kts at 925mb later Wednesday evening). Will keep an eye on it, though. Low afternoon RHs may again be an issue Tuesday as we begin to clear out after some morning mid/high cloudiness as the niblet passes by to our north...noting that we should be under subsidence aloft Tuesday, as the jet lifts north of the area, with surface high pressure still largely in control...in combination with the lingering cold/dry air mass from Canada. (We won't really be getting much into the warm advection till later Tuesday evening into Tuesday night.) Will not be entirely surprised if dewpoints drop off into the upper 20s in the afternoon...with afternoon highs in the mid to upper 60s as we should remain pretty clear overall; suspect high clouds that attempt to move in will initially have a bit of a rough go with the dry air mass still largely in place. For now will not totally bottom out afternoon dewpoints...but will leave them a little lower than consensus guidance. Antecedent dry air mass looks to slow onset of precip Tuesday night, and perhaps into part of Wednesday as well...though top-down saturation will eventually win out Wednesday, given a number of factors supportive of precipitation development... Lift/upward motion should be plentiful, noting warm advection/isentropic ascent and right entrance region jet dynamics in the vicinity through Wednesday night. Still seeing signals (perhaps strong signals) for mid-level fgen later Wednesday into Wednesday night, more or less coincident with the warm front moving into the region...which could signal a potential uptick in activity for that portion of the forecast. Though moisture does appear to be on the increase (perhaps slowly initially), highest moisture content air appears to arrive later in the day Wednesday into Wednesday night...with pwats potentially in the 1.5" range (anomalously high for this time of year). Given that the highest moisture content air arrives right around the same time as the strongest signals for best forcing...do have some concerns for heavier rainfall across the area...perhaps near the Tip of the Mitt and/or E. UP, closer to the better forcing...though couldn't rule out that it sneaks a little further south. Theta-e advection implies some instability...so some embedded thunder is possible... and warm cloud depths should be at least 3km, supportive of more efficient warm rain processes. Bottom line...will be looking for widespread rainfall developing Wednesday, which may be delayed until later in the day (given some uncertainty in how quickly things will saturate, and won't be surprised if later shifts slow onset more than I did, if current trends continue)...but locally heavier rainfall totals are possible, particularly toward the Tip of the Mitt and the eastern UP where signals seem to come together best for enhanced rainfall attm. Will be something to keep an eye on going forward. .LONG TERM...(Wednesday night through Sunday) Issued at 328 AM EDT Mon May 23 2022 High Impact Weather Potential: Minimal attm... Pattern Synopsis/Forecast: Going into the latter half of the week...things become more uncertain regarding the evolution of the upper level pattern...which will have repercussions on our weather. The largest bit of uncertainty is in how quickly the troughing to our west moves through...and whether or not the southern portion of the trough gets cut off over the Great Lakes (which would be slow to get rid of, and would typically lead to a cooler and drearier end to the week...). The quicker solution would be warmer to some extent...as upstream height rises would occur quicker...but we would have a greater potential of gusty winds on the backside of the system for the end of the week as well. Upstream pattern is largely similar going into the weekend...with some semblance of troughing in the western US and ridging across the central CONUS...but that potential cut-off low could throw a sticky wicket into the forecast, at least, for the start of the weekend....with somewhat more agreement toward the end of the deterministic runs in bringing a niblet into the Upper Midwest for the latter half of the upcoming 3-day holiday weekend next weekend (though I suspect we'll have to wait and see how the end of the week pattern evolves before we can say with any certainty how next weekend will look). Even so...things could become more active across the central US/Midwest going into next weekend, though exactly where the activity ends up occurring will be somewhat uncertain till guidance gets a better handle on things. Will have to keep an eye on things...and will plan to let consensus guidance ride for now in the extended. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 100 PM EDT Mon May 23 2022 Strong high pressure will remain over Michigan thru Tuesday afternoon...providing VFR conditions at all Northern Lower Michigan TAF sites for the next 24 hours with no precip expected. Northerly winds at 10 to 20 kts will become light/calm tonight... and will then begin to shift to the E/NE under 10 kts on Tuesday. && .MARINE... Issued at 328 AM EDT Mon May 23 2022 Light winds and minimal waves into Tuesday, as high pressure becomes parked overhead. Easterly winds will ramp up Tue Night into Wednesday, and advisories are likely to be needed mid-week. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MLR NEAR TERM...JZ SHORT TERM...FEF LONG TERM...FEF AVIATION...MLR MARINE...JZ
Hazardous weather outlook, May 23, 6:47 AM EDT, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 647 AM EDT Mon May 23 2022 MIZ016>018-020>036-041-042-086>088-095>099-241200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 647 AM EDT Mon May 23 2022 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Additional frost is possible late tonight, especially near and east of I-75 in northern lower Michigan. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms and locally heavy rain are possible Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 647 AM EDT Mon May 23 2022 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible Wednesday and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JZ
Nearby
Frost Advisories in Michigan, 2022Every frost advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.